Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Congestion, head cold. Ibuprofen may cause bleeding. Can I stop?

Hi, I have an appt today to see the doctor. I am worried about a fe things and wanted to know if you could tell me what might be wrong. I have been fighting some congestion the past week and have been blowing my nose close to 1 week with yellow stuff coming out. I have not taken medicine for the head cold as of yet. I looked online and it seems it might be a sinus infection. On top of that, I developed sciatica in March and went to the ER . I was given vicodin and ibuprofen(600 mg). I was taking the vicoden early on but then stopped I was taking the ibuprofen almost daily until I noticed about 3 days ago that my stools are dark. I then started to worry about that. I looked on line and saw that its possible that the ibuprofen may be causing bleeding in the upper GI tract. I don t know. I would like to think that this sinus infection is causing the dark stools and that I am not bleeding on the inside. I do not have any stomach discomfort, stmoach pains or other symptoms. I stopped taking the ibuprofen 3 days ago to see if the stools would become normal but they havent so far. I m a 40 year old male, healthy BMI 135 lbs, 5 7 height, athletic and do a lot of cycling to be healthy but now I have to deal with these issues. Do you have any idea what is going on? Thank you for any insight.
Asked On : Fri, 11 May 2012
Answers:  1 Views:  52
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response

Welcome to HealthcareMagic forum.

It has been quite some time since you've posted this query, as I do not see any answers here let me try and answer it (if that helps).

Yes, you can be at risk of upper GI bleed due to prolonged and chronic use of ibuprofen and other pain killers. As NSAID group of drug like Ibuprofen cause damages to the protective layer of the stomach which increases chances of ulcerations. An upper GI endoscopy can confirm such ulceration.

Sinusitis wouldn't cause gastric ulceration or GI bleed unless you also have an associated viral infection with low platelets. Platelet counts (which are part of routine hemogram) would be the indicator to confirm this.

As the colour and consistency of stool depend on the type of food products consumed, if both these causes are not confirmed, the perhaps the stools changes could be related to the food consumed.

Since it’s been a while now, I hope you were investigated and the cause is found/treated. However if the symptoms are still persisting, I would encourage you to consult a gastroenterologist for further evaluation. He/she can carefully examine your abdomen and subject you to the aforementioned test to confirm the pathology.

Lastly, you haven't mentioned anything about alcohol consumption. If you have missed this history, it is time that you quit alcohol and lead a healthy lifestyle to avoid future GI bleeds.

Hope this answers your query.

Best Regards
Answered: Fri, 17 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor